Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 31, 2017, 5:54 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2017, 5:54 PM EDT (21:54 UTC)
- Expired
- Jul 31, 2017, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 37 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:01 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 31, 3:01 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Gray ME 301 PM EDT Mon Jul 31 2017 .SYNOPSIS... A weak cold front will sag south across the area tonight with high pressure moving in behind it for Tuesday. Warm and humid air will dominate weather pattern for the end of the week. A cold front will approach from the northwest on Wednesday and low for the start of unsettled weather pattern through Saturday. Low pressure will lift northeast out of the Great Lakes at the end of the work week and push a cold front across the region on Saturday. && .NEAR TERM /THROUGH TONIGHT/... A weak front will sag south through the area this afternoon. Clouds and a few scattered showers have already initiated in the mountains. While surface heating is helping the instability overall moisture is relatively meager with dewpoints in the upper 50s across much of the area. Expect a few showers to become more robust and move south out of the mountains as the front approaches later this afternoon with some thunder however the lack of shear and limited instability combined with fairly weak forcing will preclude any severe storms. Overnight expect convection to decrease after sunset as skies clear and high pressure builds in. The clear skies will set up for a nice radiational cooling night. While the temperatures aloft remain fairly mild / 14C at 700mb/ Expect the mountain valleys to decouple and have pushed temperatures a bit colder there. Expect valley fog to be much less widespread tonight as the airmass has continued to dry out, with just a chance for the lower Connecticut river valley just before sunrise. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... On Tuesday high pressure will build into the region. The high will be enough to suppress convection bringing clear skies area wide. At the coast the weak surface gradient will allow for a sea breeze to develop in the afternoon pushing inland as far as sebago lake and through the midcoast but not before temperatures are able to climb into the low 80s in the early afternoon. Tuesday night will again be clear skies with overnight lows in the 50s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Overall there is not much change in the long term since the previous forecast with use of the superblend as the baseline for the long term forecast. Models are in good agreement through the majority of the long term forecast. We continue to have increasing warmth and humidity with unsettled weather from Thursday through Saturday. This will give us some much needed relief to our abnormally dry pattern we have been in. A lot of locations have not seen measurable rain since the 24th of July and many of the the climate sites will end July around 1.5 to 2.5 inches below normal in precipitation. The low pressure in the midwest will move northeast to the Great Lakes region on Thursday and the associated cold front should move through our region Friday through Saturday. Expect a wet start to August and a return of fair weather Sunday through Monday. The main area of concern is the showers and thunderstorm threat from Wednesday through Saturday due to the having key ingredients such as moisture and instability dominating our region. At this point, SPC only has us in general risk of thunderstorms on Wednesday. This could change quickly, which is the main thing to pay attention to, since there are a lot of festivals/fairs starting in August. The other issue is being out in the heat during events. On Wednesday afternoon...there is slight chance of showers and thunderstorms in southern NH and the coastal plain of Maine. By Thursday...the increasing southwest flow ahead of the front will bring warmer temperatures, higher dew points, and greater instability which will lead to an increased threat of showers and thunderstorms across the region. The shower/thunderstorm threat will continue to increase through Saturday as low pressure moving northeast from the Great Lakes pushes a cold front across the region. At this time the front is expected to cross the region Saturday with improving weather for Sunday and Monday. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Short Term... VFR conditions will continue through Tuesday night as high pressure dominates the region. A slight chance for IFR fog tonight in the southern CT river valley but elsewhere VFR. Long Term...Showers and thunderstorms from Thursday through Saturday will result in scattered MVFR to IFR conditions across the region. && .MARINE... Short Term... High pressure will build over the waters through Tuesday keeping winds and waves below small craft criteria. Long Term...Conditions are expected to remain below SCA Wednesday through Friday. Potential for SCA due to seas on Friday night into Saturday. Scattered showers and thunderstorms may affect the waters Thursday through Saturday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS...Becker NEAR TERM...Curtis SHORT TERM...Curtis LONG TERM...Becker AVIATION...Curtis/Becker MARINE...Curtis/Becker
Hazardous weather outlook, Jul 31, 3:10 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 310 PM EDT Mon Jul 31 2017 MEZ007>009-012>014-018>028-NHZ001>015-011915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 310 PM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms may affect the area Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-011915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 310 PM EDT Mon Jul 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms may affect the waters Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 4:15 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Gray ME
415 PM EDT MON JUL 31 2017
NHZ002-312045-
Southern Coos-
415 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COOS COUNTY...
At 415 PM EDT, a strong thunderstorm was located 7 miles south of
Lancaster, moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Berlin, Littleton, Lancaster, Bethlehem, Carroll, Gorham, Jefferson,
Dalton, Whitefield, Randolph, South Lunenburg, Shelburne and
Northumberland.
This also includes...
Mount Jefferson, Mount Madison, Moose Brook State Park, Mount
Adams, and AMC Madison Spring Hut.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4440 7174 4441 7174 4441 7171 4444 7166
4446 7165 4446 7164 4447 7165 4453 7148
4436 7112 4422 7142 4425 7144 4426 7147
4425 7157 4430 7159 4433 7167 4433 7170
4441 7177
TIME...MOT...LOC 2015Z 324DEG 16KT 4439 7154
KimbleLocal storm report, Jul 31, 4:27 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
427 PM EDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 1 NNW WHITEFIELD 44.39N 71.62W
07/31/2017 E0.50 INCH COOS NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1704172
KIMBLESpecial weather statement, Jul 31, 4:34 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gray ME
434 PM EDT MON JUL 31 2017
NHZ002-312115-
Southern Coos-
434 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COOS COUNTY...
At 433 PM EDT, a strong thunderstorm was located 8 miles northwest of
Mount Washington, or 12 miles southeast of Lancaster, moving
southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lancaster, Bethlehem, Pinkham Notch, Mount Washington, Carroll,
Gorham, Jefferson, Dalton, Whitefield, Randolph, Hart's Location and
Shelburne.
This also includes...
Mount Jefferson, Mount Madison, Mount Eisenhower, Wildcat Mountain,
and Carter Notch.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4436 7168 4446 7157 4435 7112 4424 7120
4424 7126 4414 7131 4411 7131 4416 7136
4418 7139 4421 7139 4421 7142 4425 7145
4426 7147 4426 7153
TIME...MOT...LOC 2033Z 302DEG 17KT 4434 7144
KimbleSpecial weather statement, Jul 31, 5:10 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Gray ME
510 PM EDT MON JUL 31 2017
NHZ003-006-312145-
Northern Grafton-Southern Carroll-
510 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAFTON AND WEST
CENTRAL CARROLL COUNTIES...
At 509 PM EDT, a strong thunderstorm was located 8 miles southeast of
Woodstock, or 10 miles southeast of Lincoln, moving southeast at 10
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Moultonborough, Sandwich, Tamworth, Albany, Waterville Valley,
Thornton and Livermore.
This also includes...
Mount Whiteface, Mount Tecumseh, Welch Mountain, and Dickey
Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4400 7158 4393 7136 4392 7136 4392 7135
4389 7125 4376 7138 4386 7156 4389 7156
4389 7161 4391 7164
TIME...MOT...LOC 2109Z 300DEG 9KT 4392 7154
KimbleSpecial weather statement, Jul 31, 5:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
528 PM EDT MON JUL 31 2017
MEZ012-NHZ004-312200-
Southern Oxford-Northern Carroll-
528 PM EDT MON JUL 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND
NORTHEASTERN CARROLL COUNTIES...
At 527 PM EDT, a strong thunderstorm was located 8 miles northwest of
Fryeburg, moving southeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Conway, Fryeburg, Bartlett, Brownfield, Denmark, Lovell, Jackson,
Chatham, Sweden and Stowe.
This also includes...
Kearsarge North , Mountain Pond, and Peary Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4423 7105 4412 7075 4411 7076 4408 7082
4409 7085 4408 7087 4406 7086 4404 7082
4392 7093 4409 7120
TIME...MOT...LOC 2127Z 306DEG 24KT 4412 7105
KimbleThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:35 PM EDT | Special Weather Statement | GYX | Androscoggin | 25 min |
| Jul 31, 6:41 PM EDT | Special Weather Statement | GYX | Cumberland | 34 min |
| Jul 31, 4:15 PM EDT | Special Weather Statement | GYX | Coos | 30 min |
| Jul 31, 4:34 PM EDT | Special Weather Statement | GYX | Coos | 41 min |
| Jul 31, 5:10 PM EDT | Special Weather Statement | GYX | Carroll | 35 min |
| Jul 31, 5:28 PM EDT | Special Weather Statement | GYX | Carroll | 32 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.